Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 323, NWS Atlanta, GA

September 27, 20184 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 27, 2018, 2:38 PM EDT for 4 counties in Georgia. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2018, 2:38 PM EDT (18:38 UTC)
Expired
Sep 27, 2018, 3:30 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harris County, GA, Meriwether County, GA, Muscogee County, GA, Troup County, GA

The radar

The Maxwell AFB radar (KMXX), 72 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:50 PM EDTTSTM WND DMG3 Nnw Mountain Hill, GAA TREE WAS BLOWN DOWN ON HWY 103 AT MM1 ON TOP OF A TRUCK, THE DRIVER WAS UNINJURED.
Sep 27, 2:52 PM EDTTSTM WND DMG1 Sse Cataula, GAA TREE WAS BLOWN DOWN ON HOLLAND RD SOUTH OF CATAULA.
Sep 27, 3:00 PM EDTTSTM WND DMG1 Wsw Hamilton, GAGDOT REPORTS A LARGE TREE DOWN ACROSS THE ROADWAY ON MOUNTAIN CREEK DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS52 KFFC 271838
SVRFFC
GAC145-199-215-285-271930-
/O.NEW.KFFC.SV.W.0323.180927T1838Z-180927T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
238 PM EDT THU SEP 27 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meriwether County in west central Georgia...
  Northwestern Muscogee County in west central Georgia...
  Southern Troup County in west central Georgia...
  Harris County in west central Georgia...

* Until 330 PM EDT.

* At 238 PM EDT, severe thunderstorms were located along a line
  extending from Lakeview to Bleecker, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  LaGrange, Hamilton, West Point, Pine Mountain, Waverly Hall, Goat
  Rock Lake, Ellerslie, F.d. Roosevelt State Park, Green Island
  Hills, Mountville, Cannonville, Cataula, Odessadale, Stovall,
  Piedmont Heights, Mountain Hill, Big Springs, Bartletts Ferry Dam,
  Fortson and Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3309 8507 3304 8475 3259 8473 3251 8500
      3258 8507 3262 8509 3263 8508 3264 8511
      3266 8509 3269 8512 3272 8512 3274 8511
      3276 8514 3278 8512 3281 8517 3285 8515
      3286 8519 3300 8521
TIME...MOT...LOC 1838Z 229DEG 34KT 3292 8523 3256 8514 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
328 
WWUS52 KFFC 271912
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
312 PM EDT THU SEP 27 2018

GAC215-271922-
/O.CAN.KFFC.SV.W.0323.000000T0000Z-180927T1930Z/
Muscogee GA-
312 PM EDT THU SEP 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MUSCOGEE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3309 8507 3304 8475 3259 8473 3258 8475
      3258 8483 3280 8495 3287 8506 3306 8512
TIME...MOT...LOC 1912Z 229DEG 34KT 3311 8497 3275 8488 

$$

GAC145-199-285-271930-
/O.CON.KFFC.SV.W.0323.000000T0000Z-180927T1930Z/
Meriwether GA-Troup GA-Harris GA-
312 PM EDT THU SEP 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN MERIWETHER...SOUTHEASTERN TROUP AND EASTERN HARRIS
COUNTIES...

At 312 PM EDT, severe thunderstorms were located along a line
extending from near Louise to Hamilton, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
LaGrange, Hamilton, Pine Mountain, Waverly Hall, Ellerslie, F.d.
Roosevelt State Park, Mountville, Cataula, Odessadale, Stovall, Big
Springs, Durand, Jones Crossroads, Baughs Crossroads and Smiths
Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3309 8507 3304 8475 3259 8473 3258 8475
      3258 8483 3280 8495 3287 8506 3306 8512
TIME...MOT...LOC 1912Z 229DEG 34KT 3311 8497 3275 8488 

HAIL...<.75IN
WIND...60MPH
 
$$
049 
WWUS52 KFFC 271922
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
322 PM EDT THU SEP 27 2018

GAC145-199-285-271932-
/O.EXP.KFFC.SV.W.0323.000000T0000Z-180927T1930Z/
Meriwether GA-Troup GA-Harris GA-
322 PM EDT THU SEP 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERIWETHER...
SOUTHEASTERN TROUP AND EASTERN HARRIS COUNTIES WILL EXPIRE AT 330 PM
EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3309 8507 3304 8475 3259 8473 3258 8475
      3258 8483 3280 8495 3287 8506 3306 8512
TIME...MOT...LOC 1922Z 229DEG 34KT 3316 8490 3280 8482 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:31 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 27, 2:31 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 27 2018

.SHORT TERM /Tonight through Friday Night/...
Showers and tstorms will continue late this afternoon and into this
evening. WRF has a good handle on current area of convection and
have followed this pretty close for pops the rest of this afternoon
and evening.

Models showing the H5 short wave moving across north Georgia Friday
and this will push the cold front into central Georgia bringing
drying to north Georgia Friday afternoon and night. The front stalls
across central Georgia Friday afternoon/night as an H5 high
reasserts itself across the Gulf and southeast US. With the front
stalled across central Georgia, there will remain a chance of
showers/tstorms across central Georgia into Friday night.

17

.LONG TERM /Saturday through Thursday/...
Old boundary will remain across south/south central GA early in the
period as high pressure builds in from the north. At the beginning
of the period, the high center is located across the central Great
Lakes, but begins to move east during the weekend, and finally moves
offshore by late Sunday. As the high center moves into the Middle
Atlantic, a wedge will build down the spine of the Appalachians and
hold through the middle of next week. The airmass within the wedge
should be a bit drier, but outside of the wedge scattered convection
will be possible.

Temperatures will remain at or slightly above normal through the
period.

NListemaa

&&

.HYDROLOGY...
Rain continues over the Flash Flood Watch this afternoon, however it
is expected to exit the area this evening. Will therefore continue
the Flash Flood Watch and let it expire at 8 PM this evening.

&&

.AVIATION... 18Z Update... A mix of VFR/MVFR cigs through the
afternoon will become IFR all areas tonight. Cigs will rise
rapidly across ATL and AHN as drier air moves into those areas.
Cigs should remain at or below MVFR in CSG/MCN Friday morning.
Numerous to widespread showers/tstorms this afternoon will
decrease in coverage with north GA drying out late tonight as a
cold front moves into the state. Winds will remain southwest
through the forecast.

//ATL Confidence...18Z Update...
Medium on cigs through the forecast.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  83  65  85 /  50  30  10  20
Atlanta         69  82  67  84 /  70  20  10  20
Blairsville     63  77  58  79 /  80  20   5  20
Cartersville    67  81  63  84 /  70  20   5  20
Columbus        71  86  70  88 /  50  40  30  30
Gainesville     68  80  64  82 /  80  20  10  20
Macon           71  87  69  88 /  50  40  30  40
Rome            67  81  63  84 /  70  10   5  10
Peachtree City  68  83  66  85 /  70  30  10  20
Vidalia         72  90  72  89 /  40  40  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for the following
zones: Bartow...Catoosa...Chattooga...Dade...Fannin...Floyd...
Gilmer...Gordon...Murray...Pickens...Polk...Towns...Union...
Walker...Whitfield.

&&

SHORT TERM...17
LONG TERM....NListemaa
AVIATION...17
Hazardous weather outlook, Sep 27, 2:31 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 27 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
231 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...Flash Flood Watch In Effect Through This Evening For Portions
of North and Northwest Georgia...

Periods of showers and thunderstorms are expected across the
northwest portions of the area today. Up to 6 inches of rain have
fallen across this area over the last 3 days. With additional
totals of 1 to 2 inches expected, isolated instances of flash
flooding will be possible.

This activity will spread southward to affect the Atlanta metro
and Central Georgia with numerous storms. A few storms could be
strong with gusty winds, frequent lightning, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous showers and thunderstorms are
expected daily through Friday before drier air works into North
Georgia for the weekend. The focus will shift to Central Georgia
for Saturday and Sunday and a few strong storms will be possible
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Sep 27, 2:19 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
219 PM EDT THU SEP 27 2018

GAZ090-102-271900-
Chattahoochee GA-Stewart GA-
219 PM EDT THU SEP 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE AND
STEWART COUNTIES UNTIL 300 PM EDT...

At 219 PM EDT...a line of strong thunderstorms was along a line
extending from Omaha to Cotton Hill...and moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lumpkin, Cusseta, Richland, Charles, Christopher, Kimbrough,
Westville, Jamestown/south Fort Benning, Brooklyn, Renfroe, Manta,
Troutman, Omaha, Sanford, Louvale and Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3199 8507
      3209 8504 3213 8506 3218 8501 3220 8496
      3222 8498 3222 8493 3225 8492 3226 8489
      3231 8496 3232 8495 3232 8466 3223 8466
      3218 8463 3216 8465 3196 8464 3192 8466
TIME...MOT...LOC 1819Z 225DEG 30KT 3215 8504 3175 8496

WIND...40MPH
Special weather statement, Sep 27, 2:28 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT THU SEP 27 2018

GAZ066-067-078-089-271915-
Harris GA-Troup GA-Meriwether GA-Muscogee GA-
228 PM EDT THU SEP 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHERN TROUP...
SOUTHWESTERN MERIWETHER AND MUSCOGEE COUNTIES UNTIL 315 PM EDT...

At 227 PM EDT...a line of strong thunderstorms was along a line
extending from near Cusseta to near Parkmanville...and moving
northeast at 30 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, LaGrange, Hamilton, West Point, Pine Mountain, Waverly
Hall, Bibb City, Upatoi, Ellerslie, Laurel Hills, F.d. Roosevelt
State Park, Green Island Hills, Mountville, Cannonville, Vista
Terrace, Cataula, Columbus Metropolitan Airport, Rose Hill, Stovall
and Mountain Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8487 3283 8472 3251 8472 3248 8474
      3244 8498 3246 8500 3252 8501 3258 8507
      3263 8508 3264 8511 3266 8509 3269 8512
      3274 8511 3276 8514 3278 8512 3281 8517
      3285 8515 3286 8519 3298 8521
TIME...MOT...LOC 1827Z 243DEG 26KT 3276 8526 3239 8527

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:24 PM EDTSpecial Weather StatementFFCSumter36 min
Sep 26, 10:03 PM EDTSpecial Weather StatementFFCSumter27 min
Sep 27, 2:19 PM EDTSpecial Weather StatementFFCStewart41 min
Sep 27, 2:28 PM EDTSpecial Weather StatementFFCHarris, Muscogee47 min
Sep 27, 3:04 PM EDTSpecial Weather StatementFFCTalbot26 min
Sep 27, 3:07 PM EDTSpecial Weather StatementFFCCoweta23 min
Sep 27, 3:18 PM EDTSpecial Weather StatementFFCMeriwether27 min
Sep 27, 3:32 PM EDTSpecial Weather StatementFFCMeriwether28 min
Sep 27, 3:52 PM EDTSpecial Weather StatementFFCLamar, Pike, Spalding, Upson23 min
Sep 27, 3:58 PM EDTSpecial Weather StatementFFCCrawford, Taylor32 min
Sep 27, 4:03 PM EDTSpecial Weather StatementFFCClayton27 min
Sep 27, 4:16 PM EDTSpecial Weather StatementFFCHenry, Rockdale29 min
Sep 27, 4:22 PM EDTSpecial Weather StatementFFCButts, Jasper23 min
Sep 27, 4:26 PM EDTSevere Thunderstorm WarningFFCEmanuel19 min
Sep 27, 4:32 PM EDTSevere Thunderstorm WarningFFCButts, DeKalb, Gwinnett, Henry, Jasper, Morgan and 3 more43 min
Sep 27, 4:52 PM EDTSpecial Weather StatementFFCToombs38 min
Sep 27, 5:08 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Greene, Jackson, Jasper, Madison and 4 more37 min
Sep 27, 5:19 PM EDTSpecial Weather StatementFFCCrisp, Pulaski, Wilcox41 min
Sep 27, 5:40 PM EDTSpecial Weather StatementFFCJohnson50 min
Sep 27, 5:46 PM EDTSevere Thunderstorm WarningFFCClarke, Jackson, Madison, Oglethorpe, Wilkes31 min
Sep 27, 5:51 PM EDTSpecial Weather StatementFFCGreene, Taliaferro, Wilkes39 min
Sep 27, 6:16 PM EDTSpecial Weather StatementFFCWilkinson44 min
Sep 27, 6:29 PM EDTSpecial Weather StatementFFCTreutlen31 min
Sep 27, 6:30 PM EDTSpecial Weather StatementFFCTreutlen30 min
Sep 27, 7:07 PM EDTSpecial Weather StatementFFCEmanuel23 min
Sep 27, 7:16 PM EDTSpecial Weather StatementFFCJeff Davis29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.